Best arthritis pill with least side effects?
I have a 78 grandma suffering from arthritis, what is best medication that's easy on the liver and kidneys? Her doc told her a few years ago that they all bad on the liver and kidneys and such and she is too scared to take them now. All she takes is Tylenol but it's just not cutting it. Thanks.
It depends on whether it's osteoarthritis or rheumatoid arthritis. If it's osteoarthritis, drugs are the least important aspect of treatment. Acetaminophen may be all that's needed or aspirin or ibuprofen. Corticosteroids may be injected if necessary, and surgery helps when all else fails.
If it's rheumatoid, the game changes. It's an autoimmune disease that attacks the joints, eventually destroying the joint's interior. Rest periods are often helpful. Diets rich in fish and plant oils but low in red meat can have minor beneficial effects on the inflammation. NSAIDS are the most common used drugs (non-steroidal anti-inflammatory drugs such as as aspirin, motrin, naproxen, mobic or toradol.)People usually begin with 2 325mg tablets four times daily but increase for sufficient relief. Antacids may be necessary to prevent ulcers.
Less common are slow acting compound ssuch as gold, but they can severely affect liver and kidneys.
Penicillamine has good effects similar to gold but may be used when gold is intolerable due to side effects.
Hydroxychloroquine is used rather than gold or penicillamine if the RA isn't as bad.
Sufasalazine is increasingly prescribed for RA. Like other slow-acting drugs, it can cause stomach upset, liver problems, blood cell disorders and rashes.
Prednisone is the most dramatic and effective, usually reserve for short-term use because they lose efficaciousness over time.
Immunosuppressive drugs like methotrexate and azathioprine and cyclophosphamide are also used for severe RA. But their side effects are potentially fatal.
So, start with tylenol, then aspirin, and work your way up, according to your provider's instructions. Hope that helps.
Also you didn't mention if it's psoriatic arthritis treatment for that includes gold, methotrexate, cyclosporine and sulfasalazine. etretinate can also be used.
hope that helps.
liked this post
thank you for the very insightful message QVC. I'm not sure exactly what type of arthritis she suffers from but I'll find out and take it from there to help her with your information. thanks again.
Her doctor should have been more careful with his phrasing. While it is true that no medication is without potential side effects, quality of life is an essential consideration. My suggestion: get her to see another doctor. Hopefully, he/she will explain the realistic consequences, and assure her that ongoing blood work will ensure that any liver/kidney ramifications will be minimal. A drugs usage can always be discontinued.
Originally Posted by shihah22
All arthritis medicine appears to be bad on the kidneys at high dosages. I agree her doctor should have been clearer on what he/she told her.The older we get the less stress our bodies can take. I would think medicines given at high dosages would stress your body pretty bad.
I have stenosis of the lower back, severe arthritis in my right foot, and both knees. I take 15mg of mobic daily and it helps to ease the pain.
Originally Posted by QVC1212
+1 on @QVC1212 's comments on RA.
I found that Prednisone was especially effective in bringing my RA under control initially and now I take Hydroxychloroquine and Sufasalazine for maintenance. I also use a NSAID Diclofenac semi-frequently as well. As always, plenty of water also helps with potential liver/kidney problems.
Hope things turn out ok.
During my years of traumatic arthritis,from 1989 to present I have been on almost every over the counter and prescription drug for it and could not take it long because of my acid reflux. Oral steroids and shots were the only effective things for me. I recently had surgery to hope and reduce the cause of mine and I am currently healing now.
In some cases, topical Diclofenac gel may be useful, as it get around some of the systemic side-effects. I've heard it's expensive, though.
Originally Posted by 2fortheshow